One of the reasons I planned to start Tecfidera on a Saturday was the fear of being overcome by side effects at work. The doctor, however, was so adamant that I should start right away that I did. And so the side effects came. At work. And oh they were embarrassing.
To be honest, I’m quite grateful they weren’t as bad as I’ve been reading online. I didn’t have any gastrointestinal issues, which is something I definitely appreciate. But the flushing… oh my.
I don’t know if I misunderstood what the doctor told me, but I was under the impression flushing occurred roughly 30 minutes after taking the capsule. Turns out, it can happen hours after the dose. So I went to the bathroom at lunch time and when I faced the mirror it didn’t look like someone told me something that made me blush, it didn’t even look like I was drunk. I looked like I had severe sunburn. Face, neck, chest, arms, even hands. I was wearing a red shirt and there was no difference between the shirt and my skin. I didn’t know where to hide.
The good news is it disappeared more or less an hour later.
The even better news it that yesterday and today the redness wasn’t so intense. Now I just look drunk for about an hour. The body is getting used to it. Same with the headache that I get five to ten minutes after taking Tecfidera. Today I almost didn’t feel it. If this is the worst, I think I can live with it.
Surprisingly, I’m having trouble with something no one seemed to think about. It can be common for people with multiple sclerosis to have difficulty swallowing. I’ve always had a hard time swallowing big pills. Those Tecfidera capsules? They are HUGE, and hard. I can’t take them with water, they just won’t go down. My trick is to just chew my food really well and then put the capsule in my mouth with the food, under cover. It usually works, but it’s still uncomfortable.
In other news, the MRI I was supposed to have on Tuesday was moved to Saturday. I think when I look back on 2015 I’m going to call it the year of waiting. Today is exactly one year after the optic neuritis that sent me on this change of medication journey.